Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173



The shape of the Ford domains for $\protect\Gamma _0(N)$

Author: Antonio Lascurain Orive
Journal: Conform. Geom. Dyn. 3 (1999), 1-23
MSC (1991): Primary 11F06, 20H10, 22E40, 30F35, 51M10
Published electronically: February 9, 1999
MathSciNet review: 1668275
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This is a second paper on the Ford domains for the Hecke congruence subgroups

\begin{equation*}\Gamma _0(N)=\left\{\begin{pmatrix} a & b \\ c & d \end {pmatrix} \in SL(2,\mathbb{Z})\mid c\equiv 0 \mod N\right\} . \end{equation*}

The author establishes techniques to calculate the number of sides of these domains; in the process the shape of such polygons becomes apparent in many cases. Explicit formulas are given for numbers which have no more than four prime factors. The main result (Theorem 1) exhibits the existence of a universal symmetric polynomial which evaluated at $p_1,p_2,\dots,p_r$ yields the number of finite vertices of the Ford polygon for $\Gamma _0(N)$, for all numbers
$N=p_1\,p_2\dotsb p_r $ whose prime factors are larger than a constant which depends only on $r$. In all cases the formulas are in terms of symmetric polynomials which generalize the Euler $\phi$ function. The techniques developed to count the number of visible isometric circles show that the study of these circles might also be a useful tool to simplify or solve problems in number theory.

References [Enhancements On Off] (What's this?)

  • 1. A.F. Beardon, The Geometry of Discrete Groups, Springer Verlag, 1983. MR 85d:22026
  • 2. A.F. Beardon and T. Jørgensen, Fundamental Domains for Finitely Generated Kleinian Groups, Mathematica Scandinavica, 36 (1975), 21-26. MR 52:8415
  • 3. Y. Chuman, Generators and Relations of $\Gamma _{0}(N)$, J. Math. Kyoto Univ., 13 (1973), 381-390. MR 50:499
  • 4. R. Fricke, Die Elliptischen Funktionen und ihre Anwendungen, part II. ch. 3, p. 349, Teubner, 1922.
  • 5. R. Kulkarni, An Arithmetic-Geometric Method in the Study of the Subgroups of the Modular Group, American Journal of Mathematics, 113 (1991), 1053-1133. MR 92i:11046
  • 6. A. Lascurain, Fundamental Domains for the Hecke Congruence Subgroups, Columbia University, Ph.D. thesis, 1989.
  • 7. A. Lascurain, Ford Polygons for $\Gamma _{0}(N)$, Boletín de la Sociedad Matemática Mexicana, Vol. 39, p. 1-18, 1994.
  • 8. G. Shimura, Introduction to the Arithmetic Theory of Automorphic Functions, Tokyo Iwanami Shoten and Princeton University Press, 1971. MR 47:3318
  • 9. B. Schoeneberg, Elliptic Modular Functions, Springer Verlag, 1974. MR 54:236
  • 10. D. Zagier, Modular Parametrizations of Elliptic Curves, Canadian Mathematical Bulletin, 28 (1985), 372-384. MR 86m:11041

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (1991): 11F06, 20H10, 22E40, 30F35, 51M10

Retrieve articles in all journals with MSC (1991): 11F06, 20H10, 22E40, 30F35, 51M10

Additional Information

Antonio Lascurain Orive
Affiliation: Havre 101, Colonia Villa Verdun, Mexico D. F. 01810 Mexico

Received by editor(s): February 1, 1998
Received by editor(s) in revised form: November 23, 1998
Published electronically: February 9, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society